Flecainide is a class Ic antidysrhythmic agent used to prevent and treat both ventricular and supraventricular tachycardias, including atrial fibrillation, atrioventricular nodal re-entrant tachycardia, and Wolff-Parkinson-White syndrome. Flecainide can cause serious side effects, including cardiac arrest, dysrhythmias, and heart failure. Despite its growing use, the presenting signs and symptoms of flecainide toxicity are not familiar to most clinicians. In particular, our patient’s particular presentation of acute kidney injury (AKI) resulting in flecainide accumulation is high risk for missed diagnosis in the emergency department.
A 58-year-old woman presented with altered mental status and hypoxia that was later found to be secondary to sepsis. Medical history was notable for atrial fibrillation, for which she was on flecainide. Laboratory results were notable for hypokalemia and an AKI. Her wide complex tachycardia on admission was ultimately attributed to flecainide toxicity in the setting of AKI. Six days after presentation, it was found that her flecainide level was in the toxic range at 2.02 μg/mL (normal range 0.20-1.00 μg/mL, toxic >1.50 μg/mL). WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Flecainide intoxication is rare but serious due to the potential for cardiogenic shock. Its diagnosis can be difficult, as the flecainide serum level may take days to result. This case demonstrates the necessity of keeping flecainide toxicity on the physician’s differential for patients who are taking the drug, as well as what electrocardiogram findings suggest it as the etiology. Treatment can be lifesaving if initiated promptly.

Copyright © 2020 Elsevier Inc. All rights reserved.

References

PubMed